Advertisement

Disease Transmission Models with Age Structure

  • Fred Brauer
  • Carlos Castillo-Chavez
  • Zhilan Feng
Chapter
Part of the Texts in Applied Mathematics book series (TAM, volume 69)

Abstract

Age is one of the most important characteristics in the modeling of populations and infectious diseases. Because age groups frequently mix heterogeneously it may be appropriate to include age structure in epidemiological models. While there are other aspects of heterogeneity in disease transmission models, such as behavioral and spatial heterogeneity, age structure is one of the most important aspects of heterogeneity in disease modeling.

References

  1. 1.
    Anderson, R.M. & R.M. May (1991) Infectious Diseases of Humans. Oxford University Press (1991)Google Scholar
  2. 2.
    Anderson, R.M. & R.M. May (1979) Population biology of infectious diseases I, Nature 280: 361–367.CrossRefGoogle Scholar
  3. 3.
    Anderson, R.M., and R.M. May (1984) Spatial, temporal, and genetic heterogeneity in host populations and the design of immunization programmes, Math. Med. Biol. 1(3), 233–266.MathSciNetCrossRefGoogle Scholar
  4. 4.
    Andreasen, V. (1995) Instability in an SIR-model with age dependent susceptibility, Mathematical Population Dynamics: Analysis of Heterogeneity, Vol. 1, Theory of Epidemics (O. Arino, D. Axelrod, M. Kimmel, M. Langlais, eds.), Wuerz, Winnipeg: 3–14.Google Scholar
  5. 5.
    Blythe, S.P. and C. Castillo-Chavez (1989) Like-with-like preference and sexual mixing models, Math. Biosci. 96: 221–238.CrossRefGoogle Scholar
  6. 6.
    Blythe, S.P., C. Castillo-Chavez, J. Palmer & M. Cheng (1991) Towards a unified theory of mixing and pair formation, Math. Biosc. 107: 379–405.CrossRefGoogle Scholar
  7. 7.
    Busenberg, S. and C. Castillo-Chavez (1989) Interaction, pair formation and force of infection terms in sexually transmitted diseases, in: Mathematical and Statistical Approaches to AIDS Epidemiology, (C. Castillo-Chavez, ed.), Lecture Notes in Biomathematics, Vol. 83, Springer-Verlag, New York, (1989), pp. 289–300.Google Scholar
  8. 8.
    Busenberg, S. and C. Castillo-Chavez (1991) A general solution of the problem of mixing of subpopulations and its application to risk- and age-structured epidemic models for the spread of AIDS, IMA J. Math. Appl. Med. Biol. 8: 1–29.MathSciNetCrossRefGoogle Scholar
  9. 9.
    Capasso, V. (1993) Mathematical Structures of Epidemic Systems, Lect. Notes in Biomath. 83, Springer-Verlag, Berlin-Heidelberg-New York.Google Scholar
  10. 10.
    Castillo-Chavez, C. and Z. Feng (1998) Global stability of an age-structure model for TB and its applications to optimal vaccination strategies, Math. Biosci. 151(2), 135–154.zbMATHGoogle Scholar
  11. 11.
    Castillo-Chavez, C., H.W. Hethcote, V. Andreasen, S.A. Levin, and W.M. Liu (1989) Epidemiological models with age structure, proportionate mixing, and cross-immunity, J. Math. Biol. 27(3), 233–258.MathSciNetCrossRefGoogle Scholar
  12. 12.
    Castillo-Chavez, C. and S. P. Blythe (1989) Mixing Framework for Social/Sexual Behavior, in: Mathematical and Statistical Approaches to AIDS Epidemiology, (C. Castillo-Chavez, ed.), Lecture Notes in Biomathematics 83, Springer-Verlag, New York, pp. 275–288.Google Scholar
  13. 13.
    Cha, Y., M. Ianelli, & F. Milner (1998) Existence and uniqueness of endemic states for the age-structured S-I-R epidemic model, Math. Biosc. 150: 177–190.MathSciNetCrossRefGoogle Scholar
  14. 14.
    Chitnis, N., J.M. Hyman, and J.M. Cushing (2008) Determining important parameters in the spread of malaria through the sensitivity analysis of a mathematical model. Bull. Math. Biol 70:1272–1296.MathSciNetCrossRefGoogle Scholar
  15. 15.
    Dietz, K. (1975) Transmission and control of arbovirus diseases, Epidemiology (D. Ludwig, K. Cooke, eds.), SIAM, Philadelphia: 104–121.Google Scholar
  16. 16.
    Dietz, K., and D. Schenzle (1985) Proportionate mixing models for age-dependent infection transmission, J. Math. Biol. 22(1), 117–120.MathSciNetCrossRefGoogle Scholar
  17. 17.
    Garret-Jones, C. and G.R. Shidrawi (1969) Malaria vectorial capacity of a population of Anopheles gambiae. Bull. Wld Hlth Org. 40:531–545.Google Scholar
  18. 18.
    Gurtin, M.L. and R.C. MacCamy (1974) Nonlinear age dependent population dynamics, Arch. Rat. Mech. Analysis, 54: 281–300.CrossRefGoogle Scholar
  19. 19.
    Hadeler, K.P., R. Waldstatter, and A. Worz-Busekros (1988) Models for pair-formation in bisexual populations, J. Math. Biol. 26: 635–649.MathSciNetCrossRefGoogle Scholar
  20. 20.
    Hethcote, H.W. (2000) The mathematics of infectious diseases, SIAM Review 42: 599–653.MathSciNetCrossRefGoogle Scholar
  21. 21.
    Hoppensteadt, F.C. (1975) Mathematical Theories of Populations: Demographics, Genetics and Epidemics, SIAM, Philadelphia.Google Scholar
  22. 22.
    Iannelli, M. (1995) Mathematical Theory of Age-Structured Population Dynamics, Appl. Mathematical Monographs, C.N.R..Google Scholar
  23. 23.
    Kot, M. (2001) Elements of Mathematical Ecology. Cambridge University Press.CrossRefGoogle Scholar
  24. 24.
    May, R.M. (1986) Population biology of macroparasitic infections, in Mathematical Ecology; An Introduction, (Hallam, T.G., Levin, S.A. eds.), Biomathematics 18, Springer-Verlag, Berlin-Heidelberg-New York: 405–442.Google Scholar
  25. 25.
    May, R.M. & Anderson, R.M. (1979) Population biology of infectious diseases II, Nature 280: 455–461.CrossRefGoogle Scholar
  26. 26.
    McKendrick, A.G. (1926) Applications of mathematics to medical problems, Proc. Edinburgh Math. Soc. 44: 98–130.CrossRefGoogle Scholar
  27. 27.
    Müller, J. (1998) Optimal vaccination patterns in age structured populations, SIAM J. Appl. Math. 59: 222–241.zbMATHGoogle Scholar
  28. 28.
    Murray, J.D. (2002) Mathematical Biology, Vol. I, Springer-Verlag, Berlin-Heidelberg-New York.CrossRefGoogle Scholar
  29. 29.
    Paaijmans, K. Weather, water and malaria mosquito larvae, 2008.Google Scholar
  30. 30.
    Park, T. (1984) Age-Dependence in Epidemic Models of Vector-Borne Infections, Ph.D. Dissertation, University of Alabama in Huntsville, 2004.Google Scholar
  31. 31.
    Sharpe, F.R., and A.J. Lotka (1911) A problem in age-distribution. The London, Edinburgh, and Dublin Philosophical Magazine and Journal of Science, 21(124): 435–438.CrossRefGoogle Scholar
  32. 32.
    Thieme, H.R. (2003) Mathematics in Population Biology, Princeton University Press, Princeton, N.J.CrossRefGoogle Scholar
  33. 33.
    United nations, department of economic and social affairs, population division, population estimates and projections sections. Retrieved January, 2013 from http://esa.un.org/wpp/index.htm.
  34. 34.
    Waltman, P. (1974) Deterministic Threshold Models in the Theory of Epidemics, Lect. Notes in Biomath. 1, Springer-Verlag, Berlin-Heidelberg-New York.CrossRefGoogle Scholar
  35. 35.
    Webb, G.F. (1985) Theory of Nonlinear Age-dependent Population Dynamics, Marcel Dekker, New York.zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • Fred Brauer
    • 1
  • Carlos Castillo-Chavez
    • 2
  • Zhilan Feng
    • 3
  1. 1.Department of MathematicsUniversity of British ColumbiaVancouverCanada
  2. 2.Mathematical and Computational Modeling Center (MCMSC), Department of Mathematics and StatisticsArizona State UniversityTempeUSA
  3. 3.Department of MathematicsPurdue UniversityWest LafayetteUSA

Personalised recommendations